For a long time I have suffered from depression and anxiety and have been moved from medication to medication until finally I discovered that fluxotine was the med that worked for me. All went well for several months, the 40mg of fluxotine kicked in and I actually have got part of my life back.

Then suddenly RLS seems to have hit me. I'm now in real dilemma.

Do I want to leave the antidepressant that I have found that works well for me, or put up with what's becoming another form of sleep deprivation in RLS.

So my question is, if there is a medication for RLS that I can take that will allow me to continue with fluxotine. Or am I going to have to spend another 4 weeks of hell changing medication to see if that will ease the RLS.

If anyone has any experience with this I would appreciate advice before I return to my doctor and he changes my antidepressants.

11 Replies

  • Have you checked out the two rls websites UK and US.? Or you could write to Dr Buchfuerer at the site. I'm sure it is a common situation that has been addressed on these fora.

    Good luck.

  • Hi Needhelp70 ,

    I believe Wellbutrin, is one that does not make RLS worse. Unfortunately it is not available in the UK. Another which should not worsen RLS symptoms is Trazadone and that one is available in UK. Some sufferers use Mirtazapine (Remeron) which may worsen RLS for a small minority of people.

  • Hi this is a tough one and suffering from both conditions I can truly empathise. Did you not have RLS at all before starting on the Fluoxetene? Unfortunately all antidepressants in the same category as Fluoxetene (the SSRIs) will worsenRLS. I was in a similar situation, I was on Paroxetine (another SSRI) although I did have mild, occasional RLS prior to taking it, The antidepressant did make my RLS ramp up to new levels. As it was working so well as an antidepressant I stayed on it for 15 years and treated the RLS around it ,sso yes you can get treatment and stay on the Fluoxetene .A couple of years ago I switched to Mirtazapine and had an improvement in my RLS . I tried Trazadone but couldn't tolerate it and Wellbutrin is not available in the UK. .However I must say that treatment will probably not work as well whilst on the Fluoxetene but if this is the best you have felt with the depression and anxiety then sometimes it is necessary. I would ask your GP to try you on Tramadol to take about an hour before your RLS symptoms usually begin. Let us know how you go on. .Pipps x

  • Hi Needhelp70,

    I have successfully kept RLS under control using a Parkinson's Disease drug, namely Pramipexole. I have used it for something 7 or more years. I successfully weaned myself off the Pramipexole for about 3 or 4 days.

    Once you use it though if you want to stop it has awful withdrawal symptoms. Mainly to do with feeling agitated, not being able to settle to do anything and also your RLS may well go bonkers.

    It was very unpleasant and was glad to start taking it again. I have read that some people take a long time to gradually wean themselves off. A long time being about a year.

  • Hi, please read my posts about RLS and what I have done for myself and hopefully others.

    And antidepressants will not cause RLS! (Stay on what is working for you)

    I hope you take a minute to read them.

    Thank you Arden

  • Unfortunately anti-depressants DO make RLS worse. Its a well know fact.

  • YES, they WILL cause RLS, it is well documented. Not ALL antidepressnts, but the SSRI's and tricyclics are horrible for RLS for 99% of us. Maybe not for you, and that is good, ardenpaul, but there are always exceptions. nothing is 100%, but those antidepressants in those 2 classes are on the list of Drugs to Avoid. go to the treatment page. Sometimes we have to choose between what helps other conditions and worsened RLS, but there ARE some that will not. I know, from my personal experience, and thousands of others. Look at the info on the foundation's web site, and other reputable sources of information. like I said there are always exceptions to the rule.

  • SSRI and Tricyclic antidepressants do worsen or even cause RLS .

  • Hi,I have had the same dilemma, and was advised by one psych that if the depression is being well controlled with an SSRI, then to leave well alone, i.e. uncontrolled depression is worse then RLS. Wellbutrin is available on prescription in the UK for helping people stop smoking, but is you have a "amenable" GP, it can be given "off-prescription" I think the term is, to treat depression. I had a private psych consult who said he would give me a private prescription for it - and when I looked into the cost, it wasn't actually that much. The wellbutrin apparently also slightly helps the rls as well. The mode of action is different to an SSRI , so there is no guarantee that if the fluoxetine works that the wellbutrtin will also work. After a lot of research, and doc consults, I have decided to stay with the anti-depressant which controls my depression, and look into other ways of controlling the RLs. I still have it on the "back-burner" though as something to still look at. I hope this helps.

  • That is interesting that a doctor offered you a private prescription for Wellbutrin in the UK. I asked a couple of GPs to prescribe it off

    label but neither was willing to do so. Told me it was pulled during the trial stage so never actually made it onto the books as an antidepressant. When I questioned why it considered ok to use as a stop smoking aid I was told that is because it is for a very short time period (can't remember how long exactly but just a matter of weeks ).It seems to be prescribed alot in the States strange how different countries allow or disallow certain meds. Quinine is a prime example prescribed widely in the UK for cramps it is banned in the States except for treating Malaria and even then is not a first line treatment. Anyway I digress as usual! Thanks for the info. .Pipps x

  • I know of a couple of people in the states who have taken wellbutrin for several years - as you say, it is one of the common ones used over there. it was a private psychiatrist who offered it to me (had an online/Skype consult), and also one of the docs at my Gp practice, although the first Gp at the practice wouldn't - guess it just depends on who you have. if you are interested, it may be worth pursuing with a private one.

You may also like...